Washington, 2010

Heavy Snow in Washington, April 2, 2010

April 2, 2010 · NWS PDT · 2 events in 2 counties and zones

A strong cold front and associated upper level trough brought heavy snowfall to the east slopes of the south Cacades and to the Blue Mountains. 5).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong cold front and associated upper level trough brought heavy snowfall to the east slopes of the south Cacades and to the Blue Mountains. Snowfall in inches included Touchet SnoTel (6), Ski Bluewood (6), 1 miles south southwest of Snowden (6), and Trout Lake (8.5).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 2, 3:30 AM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 2, 3:30 AM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
430 AM PDT FRI APR 2 2010

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH SATURDAY...A WARM FRONT IS MOVING TOWARD
THE COAST...BRINGING RAIN AND SNOW TO THE CASCADES. THE RAIN AND
SNOW WILL SPREAD EAST OVER THE AREA TODAY. THIS SYSTEM HAS LOTS OF
MOISTURE. THE HARD PART IS HOW MUCH SNOW WILL MELT WITH THE WARMER
AIR ALOFT BEFORE THE COLD FRONT MOVES THROUGH THIS AFTERNOON OR
EVENING AND CHANGES THE PRECIPITATION BACK TO SNOW. THE
PRECIPITATION WILL BEGIN AS SNOW IN THE MOUNTAINS...BUT STRONG WARM
ADVECTION WILL OCCUR AHEAD OF THE WARM FRONT. THE WARM SOUTHERLY
FLOW WILL LIMIT SNOW ACCUMULATION TODAY EVEN THOUGH THE SNOW LEVEL
ALONG THE EAST SLOPES OF THE CASCADES WILL BE 2000-3000 FEET. IN THE
BLUE MOUNTAINS BELOW 4000 FEET THE PRECIPITATION WILL CHANGE TO RAIN
THE AFTERNOON...THEN BACK TO SNOW AFTER THE WARM FRONT PASSES LATE
IN THE AFTERNOON. THIS WILL BE A MOIST SYSTEM WITH SNOW PERSISTING
IN THE MOUNTAINS THROUGH SATURDAY MORNING. VARIOUS WINTER SNOW
WARNINGS AND ADVISORIES HAVE BEEN ISSUED.

HIGHER WINDS ALOFT WILL MIX TO THE SURFACE AT TIMES ON
RIDGETOPS...THE DESCHUTES PLATEAU...AND THE WALLOWA VALLEY.
FUNNELING WILL ALSO INCREASE THE WINDS IN THE GRANDE RONDE VALLEY
AND THE NORTH-SOUTH PART OF THE JOHN DAY VALLEY. THE COLD FRONT WILL
MOVE ACROSS EASTERN WASHINGTON AND OREGON LATE FRIDAY AFTERNOON AND
EARLY EVENING. STRONG WESTERLY WINDS WILL DEVELOP IN THE TIGHTER
GRADIENT BEHIND THE COLD FRONT...AIDED BY HIGHER WINDS ALOFT MIXING
TO THE SURFACE. WIND ADVISORIES HAVE BEEN ISSUED FOR THE GRANDE
RONDE VALLEY...WALLOWA VALLEY...AND FOOTHILLS OF THE BLUE MOUNTAINS
FOR TODAY AND THIS EVENING...AND THE COLUMBIA BASIN FOR THIS
AFTERNOON AND EVENING. COONFIELD

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...RAIN AND SNOW SHOWERS
WILL CONTINUE THROUGH SATURDAY EVENING BUT WILL DIMINISH BY SUNDAY
MORNING. ANOTHER COMPLEX STORM SYSTEM WILL MOVE INTO THE AREA LATE
SUNDAY...WITH PERIODS OF SNOW AND LOW ELEVATION RAIN PERSISTING
THROUGH TUESDAY. WHILE IT IS STILL TOO EARLY TO PIN DOWN SPECIFIC
SNOW ACCUMULATIONS WITH A HIGH DEGREE OF CERTAINTY...THERE IS A GOOD
CHANCE THAT LOCATIONS ABOVE 3500 FEET WILL SEE SEVERAL INCHES OF
SNOW BEFORE THE TROUGH EXITS THE REGION ON TUESDAY NIGHT. DRIER
CONDITIONS CAN THEN BE EXPECTED ON WEDNESDAY AS A RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA. HOWEVER...ISOLATED TO SCATTERED
SHOWERS WILL REMAIN POSSIBLE IN THE NORTHEAST MOUNTAINS DUE TO
NORTHWESTERLY FLOW ON THE BACK SIDE OF THE TROUGH. THERE ARE
CONSIDERABLE MODEL DIFFERENCES FROM WEDNESDAY NIGHT ONWARD...BUT
BOTH THE 00Z GFS AND THE 00Z ECMWF DEPICT SOME FORM OF A SHORTWAVE
MOVING THROUGH THE PACIFIC NORTHWEST ON THURSDAY...FOLLOWED BY A
STRONGER DISTURBANCE ON FRIDAY OR FRIDAY NIGHT. THEREFORE...HAVE
LEFT CLIMO POPS IN THE FORECAST FOR THE END OF THE WEEK.
TEMPERATURES WILL GRADUALLY RISE WEDNESDAY THROUGH FRIDAY AS
SOUTHWESTERLY FLOW REESTABLISHES ITSELF.  82

&&

.AVIATION...12Z TAFS...CLOUD COVER WILL CONTINUE TO INCREASE AND
CEILINGS WILL LOWER AS A STRONG LATE SEASON STORM BRINGS RAIN AND
SNOW TO THE AREA ALONG WITH STRONG WINDS. PRECIPITATION WILL BEGIN
THIS MORNING NEAR THE CASCADES AFFECTING KRDM...KDLS AND KYKM. RAIN
WILL AFFECT ALL TAF SITES DURING THE DAY THOUGH SOUTH WINDS MAY
DELAY THE ONSET AT KPDT AND KALW UNTIL THE AFTERNOON. WITH THE
HEAVIER PRECIPITATION PERIODS OF MVFR AND IFR CEILINGS AND
VISIBILITIES ARE POSSIBLE. PRECIPITATION WILL BECOME MORE SHOWERY
AFTER THE FRONT PASSES IN THE LATE AFTERNOON. SURFACE WINDS WILL
INCREASE THROUGHOUT THE DAY BECOMING 20 TO 30 KTS WITH HIGHER GUSTS
AT KRDM...KDLS AND KYKM. WINDS OF 25 TO 35 KTS WITH GUSTS TO 45 KTS
ARE EXPECTED AT KPSC...KALW AND KPDT. WINDS WILL DIMINISH AFTER
02/03Z.  82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  48  31  51  31 /  90  40  30  20
ALW  50  36  51  35 /  90  40  30  20
PSC  53  36  57  32 /  90  10  30  20
YKM  48  31  55  28 / 100  10  20  10
HRI  52  32  55  31 /  90  20  20  20
ELN  46  33  51  28 / 100  20  30  20
RDM  46  20  43  19 /  90  30  30  30
LGD  44  30  45  27 /  90  60  30  20
GCD  45  27  43  29 /  90  50  30  20
DLS  51  34  53  32 / 100  30  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
     ORZ049-050.

     WINTER STORM WATCH FROM 2 PM PDT THIS AFTERNOON THROUGH SATURDAY
     MORNING ABOVE 3500 FEET FOR THE ORZ050.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM PDT
     SATURDAY ORZ506.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 11 PM PDT THIS
     EVENING ORZ043.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM PDT SATURDAY
     ORZ502.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM PDT
     SATURDAY ORZ503.

     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING
     ORZ044.

     WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
     ORZ501-504.

WA...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM PDT SATURDAY
     ABOVE 2000 FEET FOR THE WAZ501.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM PDT
     SATURDAY ABOVE 2000 FEET FOR THE WAZ502.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM PDT SATURDAY
     WAZ030.

     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING
     WAZ028.

     WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
     WAZ029.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 5 PM PDT THIS
     AFTERNOON ABOVE 1500 FEET FOR THE WAZ026.

&&

THREAT INDEX
TODAY : RED
SATURDAY : YELLOW
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

76/82/82
Hazardous weather outlook, Apr 2, 4:25 AM PST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
525 AM PDT FRI APR 2 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-031200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
525 AM PDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, CENTRAL OREGON,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

STRONG WIND
     LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, LOWER COLUMBIA BASIN OF OREGON,
     GRANDE RONDE VALLEY, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, WALLOWA
     COUNTY

A WARM FRONT WILL SPREAD RAIN AND SNOW ACROSS THE AREA THIS
MORNING...FOLLOWED BY A COLD FRONT IN THE LATE AFTERNOON AND
EVENING. THE SYSTEM WILL BRING SIGNIFICANT AMOUNTS OF RAIN TO LOWER
TERRAIN AND MODERATE SNOW ACCUMULATIONS TO THE EAST SLOPES OF THE
CENTRAL AND SOUTHERN WASHINGTON CASCADES...THE KITTITAS VALLEY...THE
BLUE MOUNTAINS...CENTRAL OREGON...THE OCHOCO MOUNTAINS AND WALLOWA
COUNTY. WINTER STORM WARNINGS HAVE BEEN ISSUED FOR THE EAST SLOPES
OF THE CENTRAL WASHINGTON CASCADES ABOVE 2000 FEET...CENTRAL
OREGON...AND THE NORTHERN BLUE MOUNTAINS. WINTER WEATHER ADVISORIES
HAVE BEEN ISSUED FOR THE EAST SLOPES OF THE SOUTHERN WASHINGTON
CASCADES ABOVE 2000 FEET...KITTITAS VALLEY ABOVE 1500
FEET...SOUTHERN BLUE MOUNTAINS...AND THE OCHOCO-JOHN DAY HIGHLANDS
FOR TODAY AND TONIGHT. SNOW WILL BEGIN THIS MORNING IN THESE AREAS
AND CONTINUE OVERNIGHT EXCEPT IN THE KITTITAS VALLEY. ELEVATIONS
BELOW 4000 FEET IN THE BLUE MOUNTAINS WILL HAVE RAIN MIXED WITH THE
SNOW AT TIMES FRIDAY AFTERNOON WHICH MAY LIMIT ACCUMULATIONS...BUT
THE PRECIPITATION WILL CHANGE BACK TO SNOW AFTER THE COLD FRONT
PASSES IN THE EARLY EVENING. EVEN THOUGH THE WINDS WILL BE STRONG
AND GUSTY IN THE MOUNTAINS AND CENTRAL OREGON FRIDAY THE SNOW WILL
PROBABLY BE TOO WET AND HEAVY TO BLOW AROUND A LOT UNTIL AFTER THE
COLD FRONT MOVES THROUGH EVENING. THE GUSTY WINDS WILL CREATE
BLOWING SNOW DURING THE EVENING. A WINTER WEATHER WATCH HAS BEEN
ISSUED FOR WALLOWA COUNTY ABOVE 3500 FEET FOR LATE THIS AFTERNOON
THROUGH SATURDAY MORNING. STEADY PRECIPITATION WILL BEGIN LATER IN
WALLOWA COUNTY AND MAY BEGIN AS EITHER RAIN OR SNOW...THEN
TRANSITION TO SNOW AFTER THE COLD FRONT PASSES IN THE EVENING. SEE
WSWPDT FOR ADDITIONAL DETAILS.

STRONG SOUTHERLY WINDS WILL PRECEDE THE COLD FRONT THEN SWITCH TO
WESTERLY FRIDAY AFTERNOON AND OVERNIGHT. BREEZY TO VERY WINDY
CONDITIONS WILL OCCUR OVER MOST OF THE AREA. VARIOUS WIND ADVISORIES
HAVE BEEN ISSUED. SEE LATEST PDXNPWPDT PRODUCT FOR LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SATURDAY
     WALLOWA COUNTY

SNOW WILL LINGER IN THE NORTHEAST OREGON MOUNTAINS SATURDAY. ANOTHER
WET SYSTEM WILL MOVE THROUGH SUNDAY NIGHT AND MONDAY. PROGRESSIVE
FLOW WILL KEEP THE WEATHER UNSETTLED TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Southern Cascades

When
April 2, 5:45 AM PST to 5:00 PM PST
Where
East Slopes of the Southern Cascades forecast zone
Reported by
Trained Spotter

Heavy Snow, Northwest Blue Mountains

When
April 2, 9:00 AM PST to 7:00 PM PST
Where
Northwest Blue Mountains forecast zone
Reported by
SNOTEL
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220714, 220712.